Alert archive / Pennsylvania / Snow Squall Warnings in 2018

Snow Squall Warning 13, NWS Binghamton, NY

November 21, 20187 counties in Pennsylvania; Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this snow squall warning at Nov 21, 2018, 2:52 PM EST for 7 counties in Pennsylvania; Delaware County, Sullivan County, New York. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2018, 2:52 PM EST (19:52 UTC)
Expired
Nov 21, 2018, 4:00 PM EST
In force
68 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Delaware County, NY, Sullivan County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS51 KBGM 211954
SQWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Binghamton NY
252 PM EST Wed Nov 21 2018

NYC025-105-PAC015-069-079-103-115-127-131-212100-
/O.NEW.KBGM.SQ.W.0013.181121T1952Z-181121T2100Z/
Delaware NY-Sullivan NY-Susquehanna PA-Lackawanna PA-Wayne PA-
Luzerne PA-Pike PA-Bradford PA-Wyoming PA-
252 PM EST Wed Nov 21 2018

The National Weather Service in Binghamton has issued a

* Snow Squall Warning for...
  Southwestern Delaware County in central New York...
  Sullivan County in central New York...
  Susquehanna County in northeastern Pennsylvania...
  Lackawanna County in northeastern Pennsylvania...
  Wayne County in northeastern Pennsylvania...
  Northern Luzerne County in northeastern Pennsylvania...
  Pike County in northeastern Pennsylvania...
  Southern Bradford County in northeastern Pennsylvania...
  Wyoming County in northeastern Pennsylvania...

* Until 400 PM EST.

* At 252 PM EST, a dangerous snow squall was located along a line
  extending from near Willowemoc to near Le Roy, moving southeast at
  30 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts up to 30 mph. A quick inch of 
           snow could accumulate in a thirty minute period. 

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Rockland, Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore,
Kingston, Fallsburg, Nanticoke and Plains.

This includes the following highway exits...
 Interstate 86/Route 17 between 92 and 116.
 Pennsylvania Interstate 81 between 164 and 223.
 Interstate 84 between 1 and 53.
 Interstate 380 between 20 and 24.
 Interstate 476 between 105 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4150 7449 4149 7476 4135 7470 4113 7623
      4114 7628 4125 7632 4154 7622 4158 7673
      4172 7685 4202 7478 4193 7456 4185 7447
      4175 7457 4165 7440 4159 7436
TIME...MOT...LOC 1952Z 329DEG 24KT 4198 7475 4170 7673 

$$

MWG
1 follow-up statement
616 
WWUS51 KBGM 212027
SQWBGM

Snow Squall Warning
National Weather Service Binghamton NY
326 PM EST Wed Nov 21 2018

NYC025-212036-
/O.CAN.KBGM.SQ.W.0013.000000T0000Z-181121T2100Z/
Delaware NY-
326 PM EST Wed Nov 21 2018

...THE SNOW SQUALL WARNING FOR SOUTHWESTERN DELAWARE COUNTY IS
CANCELLED...

The snow squall which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4150 7449 4149 7476 4135 7470 4113 7623
      4114 7628 4125 7632 4154 7622 4157 7643
      4189 7455 4193 7456 4185 7447 4175 7457
      4165 7440 4159 7436
TIME...MOT...LOC 2026Z 329DEG 24KT 4179 7461 4152 7658 

$$

NYC105-PAC015-069-079-103-115-127-131-212100-
/O.CON.KBGM.SQ.W.0013.000000T0000Z-181121T2100Z/
Sullivan NY-Susquehanna PA-Lackawanna PA-Wayne PA-Luzerne PA-Pike PA-
Bradford PA-Wyoming PA-
326 PM EST Wed Nov 21 2018

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 400 PM EST FOR
SULLIVAN...SOUTHEASTERN SUSQUEHANNA...LACKAWANNA...WAYNE...NORTHERN
LUZERNE...PIKE...SOUTHEASTERN BRADFORD AND WYOMING COUNTIES...

At 326 PM EST, a dangerous snow squall was located along a line
extending from near Neversink to near Lincoln Falls, moving southeast
at 30 mph.

HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
         blowing snow. Wind gusts up to 30 mph. A quick inch of snow 
         could fall in a thirty minute period. 

SOURCE...Radar indicated.

IMPACT...Dangerous life-threatening travel.

This includes the following highway exits...
 Interstate 86/Route 17 between 99 and 116.
 Pennsylvania Interstate 81 between 164 and 206.
 Interstate 84 between 1 and 53.
 Interstate 380 between 20 and 24.
 Interstate 476 between 105 and 131.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore, Kingston,
Fallsburg, Nanticoke, Plains and Carbondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4150 7449 4149 7476 4135 7470 4113 7623
      4114 7628 4125 7632 4154 7622 4157 7643
      4189 7455 4193 7456 4185 7447 4175 7457
      4165 7440 4159 7436
TIME...MOT...LOC 2026Z 329DEG 24KT 4179 7461 4152 7658 

$$

MWG

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this snow squall warning went out at Nov 21, 9:47 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 21, 9:47 AM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
947 AM EST Wed Nov 21 2018

.SYNOPSIS...
A strong arctic cold front will cross the area today, accompanied
by snow showers and a few snow squalls this afternoon. Bitterly
cold, but generally dry weather will follow for Thanksgiving
Day through Friday. Temperatures are expected to moderate over
the weekend, but rain or a brief wintry mix, is also anticipated
to develop during the day Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...

Some light will be going on this morning.

However our main concern is a approaching band of snow squalls
across lake Ontario currently. This will move southeast across
the NY Thruway through late morning and into the Cortland area
eastward to around Cooperstown by early afternoon. A quick inch
of snow is expected to fall within about an hour with blowing
and drifting of snow as well. A few thunderstorms are also
embedded within the line as well. The RAP model has the best
handle based on mesoscale analysis this morning. Locations
further south and west will be further away from the best lift
and dynamics but will still see snow showers today.

415 AM Update...
A winter weather advisory remains in effect over portions of
our northern NY state counties through this evening.

Given the high volume of holiday traffic, we continue to remain
quite focused on this potential and it has been highlighted in
a hazardous weather briefing, which can be accessed by going to:
www.weather.gov/bgm/briefingMain.

Lake-effect snow bands will also be at play late in the
afternoon and into tonight, owing to significant cold air
advection and lingering low-level moisture. Flow orientation
favors Onondaga, Madison, and Oneida counties for the most
persistent lake snows late day into early evening, with
southern Onondaga, southern Cayuga, Cortland, Tompkins, and
maybe portions of Seneca, northern Tioga and northern Broome
Counties later tonight into Thursday morning on a NNW flow
(320-330 degrees). Accumulations tonight into Thursday morning
for these locales could range from 1 to 3 inches, with locally
higher amounts in narrow bands. The snow will be very dry and
fluffy, likely 20:1 liquid ratios. 850 mb temperatures are
still forecast to fall to around -20 to -22C by 12z Thursday,
along with sub 510dm 1000-500mb thicknesses...i.e. unprecedented
cold for mid to late November.

After midday highs in the upper 20s-mid 30s today, readings
will tumble in the afternoon behind the arctic front, ending up
well down into the 20s by sunset. By daybreak Thursday, air
temperatures will be in the single digits to lower teens, with
apparent temperatures (wind chills) below zero in many locales.
Portions of Oneida, Otsego, Delaware and Sullivan counties look
to see wind chills around 15 below for a time Thursday
morning...therefore a wind chill advisory has been issued for
these areas from 1 AM Thursday until noon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
5 AM Update...
Record lows are expected by dawn Friday, but temperatures will
begin to moderate as we head into the weekend.

Under mainly clear skies, winds will go light/variable or calm
and temperature readings will free fall Thursday night with
ideal radiational cooling conditions. Lows by sunrise Friday
mostly in the single digits above zero but some of the typically
coldest drainage spots could even slip below. There is a little
bit of uncertainty that a thin layer of lake clouds could
persist for a time over part of the northeastern zones which
might prevent a full drop off in temperatures, but even so just
about all areas will get into single digits.

While still rather cold for Friday, it will also be crisp and
mostly sunny, with temperatures reaching into mostly the mid to
upper 20s. That will represent a 7 to 10 degree boost compared
to Thanksgiving highs. A quick drop into the mid teens-lower 20s
in the evening, will be followed by a gradual creeping up of
temperatures as high clouds begin to stream into the region
ahead of our next system.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
5 AM update...
Forecast adjusted for latest multi-model consensus. One trend
worth noting, is that it will take longer for precipitation to
move in Saturday; primarily afternoon into evening.
Temperatures thus appear to be warm enough by then for mainly
rain, though since this will be following a very anomalous
Arctic air mass we always have to be careful in case low level
cold air has trouble scouring out. One positive development in
this regard is that high pressure will quickly shoot east-
southeast off the coast of NJ-NY-Southern New England, instead
of being anchored over Northern New England. This is suggestive
of a quicker warm air advection which is more likely to support
all rain, instead of that second scenario which would be more
conducive to a initial period of wintry mix. We will continue to
monitor closely.

Previous discussion...
Saturday, low pressure moving into the mid Atlantic region will
spread precipitation across the area. The GFS is faster with
onset then the ECMWF so will mention a light wintry mix from I81
west during the morning but by afternoon temperatures modify
enough for just rain. The rain will continue into Saturday night
before tapering off. Highs on Saturday will be in the 40s with
lows Saturday night in the mid/upper 30s.

On Sunday area will reside between systems although scattered rain
showers are still possible.

Sunday night into Tuesday, a more significant system will track from
the mid west northeast across the Ohio Valley and into New England.
Another wet period looks likely Monday into Monday night. Highs
Sunday and Monday will be in the lower to middle 40s.

By Tuesday mainly scattered rain showers are expected behind
departing low. Highs will range from the mid 30s to lower 40s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Expect a mix of low end VFR and MVFR conditions early this
morning, through about 13-15Z. Should be mainly MVFR CIGS/VIS
at KSYR and KRME during this timeframe. West-southwest winds
are increasing between 10-20 kts.

A strong cold front will push across the terminals during the
late morning into the afternoon hours, bringing snow squalls
and WNW wind gusts of 25 to 35 knots. The best chance for
squalls will be north of the NY/PA border. However, a few
squalls may make it to KAVP toward 20-22z this afternoon.

Some of the snow showers will produce visibilities between 1/4SM
and 2SM, with ceilings falling to between 500 and 1200 feet.
Brief squalls could even produce +SHSN, with vis less than 1/4sm
for a short period of time.

Light MVFR lake effect snow showers continue into the evening
and overnight hours for the NY terminals, as KAVP becomes VFR.
WNW winds remain breezy between 10-20 kts., but then decrease
late at night to less than 10 kts.

Outlook...

Thursday...VFR, except for intermittent restrictions from lake
effect flurries KSYR-KITH-KELM-KBGM in the morning.

Friday...VFR.

Saturday/Sunday...Restrictions perhaps redeveloping in lower
CIGS and light rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Chill Advisory from 1 AM to noon EST Thursday for NYZ009-
     046-057-062.
     Winter Weather Advisory until 10 PM EST this evening for
     NYZ009-018-036-037.

&&

SYNOPSIS...MJM
NEAR TERM...MJM/MWG
SHORT TERM...MDP
LONG TERM...MLJ/MDP
AVIATION...MJM
Hazardous weather outlook, Nov 21, 3:50 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
350 AM EST Wed Nov 21 2018

NYZ018-036-037-220900-
Onondaga-Madison-Southern Oneida-
350 AM EST Wed Nov 21 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 10 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Record or near record cold weather is expected Thanksgiving, and
into Friday morning. Wind chill values as low as 10 below zero are
possible Thanksgiving morning. Please take the proper precautions to
protect against this early season cold weather. Do not forget about
your pets and other animals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-045-055-056-PAZ038>040-220900-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Tioga-Broome-Bradford-Susquehanna-Northern Wayne-
350 AM EST Wed Nov 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Snow squalls this afternoon and evening may lead to quick 1 to 2
inch snow accumulations on roads, resulting in slippery travel.
Northwest winds 15 to 25 mph, with gusts 30 to 35 mph will also
create areas of blowing snow. High profile vehicles will be affected
by the strong winds. Near record cold tonight, with wind chills
between 0 and 10 below expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Record or near record cold weather is expected Thanksgiving through
Friday morning. Wind chill values as low as 10 below zero are possible
Thanksgiving morning. Please take the proper precautions to protect
against this early season cold weather. Do not forget about your pets
and other animals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-220900-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
350 AM EST Wed Nov 21 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Snow squalls this afternoon and evening may lead to a quick light
accumulation of snow on roads, resulting in slippery travel.
Northwest winds 15 to 25 mph, with gusts 30 to 35 mph will also
create hazardous travel conditions, especially for high profile
vehicles. Near record cold tonight, with wind chills between 5 above
and 10 below expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Record or near record cold weather is expected Thanksgiving through
Friday morning. Wind chill values as low as 10 below zero are possible
Thanksgiving morning. Please take the proper precautions to protect
against this early season cold weather. Do not forget about your pets
and other animals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-062-220900-
Otsego-Delaware-Sullivan-
350 AM EST Wed Nov 21 2018

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Snow squalls this afternoon and evening may lead to quick 1 to 2
inch snow accumulations on roads, resulting in slippery travel.
Northwest winds 15 to 25 mph, with gusts 30 to 35 mph will also
create areas of blowing snow. High profile vehicles will be affected
by the strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Record or near record cold weather is expected Thanksgiving through
Friday morning. Wind chill values as low as 20 below zero are
possible Thanksgiving morning. Please take the proper precautions to
protect against this early season cold weather. Do not forget about
your pets and other animals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-220900-
Northern Oneida-
350 AM EST Wed Nov 21 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Record or near record cold weather is expected Thanksgiving through
Friday morning. Wind chill values as low as 20 below zero are
possible Thanksgiving morning. Please take the proper precautions to
protect against this early season cold weather. Do not forget about
your pets and other animals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:20 PM ESTSnow Squall WarningBGMBradford, Susquehanna, Wayne, Wyoming55 min
Nov 21, 3:45 PM ESTSnow Squall WarningBGMLackawanna, Luzerne, Pike, Wayne, Wyoming60 min
Nov 21, 4:51 PM ESTSnow Squall WarningBGMLackawanna, Luzerne24 min
Nov 21, 3:31 AM ESTWind Chill AdvisoryBGMDelaware, Oneida, Otsego, Sullivan32 hr
Nov 21, 9:54 AM ESTSnow Squall WarningBGMMadison, Oneida, Onondaga66 min
Nov 21, 10:50 AM ESTSnow Squall WarningBGMCayuga, Madison, Oneida, Onondaga55 min
Nov 21, 11:35 AM ESTSnow Squall WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga55 min
Nov 21, 12:07 PM ESTSnow Squall WarningBGMCayuga, Chenango, Cortland, Madison, Oneida, Otsego and 1 more53 min
Nov 21, 12:26 PM ESTSnow Squall WarningBGMBroome, Chenango, Delaware, Otsego, Tioga, Tompkins64 min

Nearby

Snow Squall Warnings in Pennsylvania, 2018Snow Squall Warnings in New York, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.